Geometry & Topology

Random rigidity in the free group

Danny Calegari and Alden Walker

Full-text: Open access

Abstract

We prove a rigidity theorem for the geometry of the unit ball in random subspaces of the scl norm in B1H of a free group. In a free group F of rank k, a random word w of length n (conditioned to lie in [F,F]) has scl(w)= log(2k1)n6log(n)+o(nlog(n)) with high probability, and the unit ball in a subspace spanned by d random words of length O(n) is C0 close to a (suitably affinely scaled) octahedron.

A conjectural generalization to hyperbolic groups and manifolds (discussed in the appendix) would show that the length of a random geodesic in a hyperbolic manifold can be recovered from the bounded cohomology of the fundamental group.

Article information

Source
Geom. Topol., Volume 17, Number 3 (2013), 1707-1744.

Dates
Received: 29 June 2011
Revised: 5 October 2012
Accepted: 27 March 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732616

Digital Object Identifier
doi:10.2140/gt.2013.17.1707

Mathematical Reviews number (MathSciNet)
MR3073933

Zentralblatt MATH identifier
1282.20045

Subjects
Primary: 20P05: Probabilistic methods in group theory [See also 60Bxx] 20F67: Hyperbolic groups and nonpositively curved groups 57M07: Topological methods in group theory
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 20J05: Homological methods in group theory

Keywords
Gromov norm stable commutator length symbolic dynamics rigidity law of large numbers

Citation

Calegari, Danny; Walker, Alden. Random rigidity in the free group. Geom. Topol. 17 (2013), no. 3, 1707--1744. doi:10.2140/gt.2013.17.1707. https://projecteuclid.org/euclid.gt/1513732616


Export citation

References

  • C Bavard, Longueur stable des commutateurs, Enseign. Math. 37 (1991) 109–150
  • M Bj örklund, T Hartnick, Biharmonic functions on groups and limit theorems for quasimorphisms along random walks, Geom. Topol. 15 (2011) 123–143
  • R Brooks, Some remarks on bounded cohomology, from: “Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference”, (I Kra, B Maskit, editors), Ann. of Math. Stud. 97, Princeton Univ. Press (1981) 53–63
  • M Bucher-Karlsson, The simplicial volume of closed manifolds covered by $\Bbb H\sp 2\times\Bbb H\sp 2$, J. Topol. 1 (2008) 584–602
  • D Calegari, scl, MSJ Memoirs 20, Mathematical Society of Japan, Tokyo (2009)
  • D Calegari, Stable commutator length is rational in free groups, J. Amer. Math. Soc. 22 (2009) 941–961
  • D Calegari, K Fujiwara, Stable commutator length in word-hyperbolic groups, Groups Geom. Dyn. 4 (2010) 59–90
  • D Calegari, J Maher, Statistics and compression of scl, to appear in Ergodic Theory Dyn. Systems
  • D Calegari, A Walker, Isometric endomorphisms of free groups, New York J. Math. 17 (2011) 713–743
  • J W Cannon, The combinatorial structure of cocompact discrete hyperbolic groups, Geom. Dedicata 16 (1984) 123–148
  • F Chung, Laplacians and the Cheeger inequality for directed graphs, Ann. Comb. 9 (2005) 1–19
  • M Coornaert, Mesures de Patterson–Sullivan sur le bord d'un espace hyperbolique au sens de Gromov, Pacific J. Math. 159 (1993) 241–270
  • M Coornaert, A Papadopoulos, Symbolic dynamics and hyperbolic groups, Lecture Notes in Mathematics 1539, Springer, Berlin (1993)
  • M Culler, Using surfaces to solve equations in free groups, Topology 20 (1981) 133–145
  • I H Dinwoodie, Expectations for nonreversible Markov chains, J. Math. Anal. Appl. 220 (1998) 585–596
  • D Freedman, Markov chains, Springer, New York (1983)
  • M Gromov, Hyperbolic manifolds (according to Thurston and Jørgensen), from: “Bourbaki Seminar, Vol. 1979/80”, Lecture Notes in Math. 842, Springer, Berlin (1981) 40–53
  • M Gromov, Hyperbolic groups, from: “Essays in group theory”, (S M Gersten, editor), Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987) 75–263
  • U Haagerup, H J Munkholm, Simplices of maximal volume in hyperbolic $n$–space, Acta Math. 147 (1981) 1–11
  • J Kahn, V Markovic, Immersing almost geodesic surfaces in a closed hyperbolic three manifold, Ann. of Math. 175 (2012) 1127–1190
  • D Knuth, Big Omicron and big Omega and big Theta, ACM SIGACT 8 (1976) 18–24
  • P Lezaud, Chernoff and Berry–Esséen inequalities for Markov processes, ESAIM Probab. Statist. 5 (2001) 183–201
  • R C Penner, Perturbative series and the moduli space of Riemann surfaces, J. Differential Geom. 27 (1988) 35–53
  • M Pollicott, Exponential mixing for the geodesic flow on hyperbolic three-manifolds, J. Statist. Phys. 67 (1992) 667–673
  • A H Rhemtulla, A problem of bounded expressibility in free products, Proc. Cambridge Philos. Soc. 64 (1968) 573–584
  • R Sharp, Local limit theorems for free groups, Math. Ann. 321 (2001) 889–904
  • D W Stroock, Probability theory, an analytic view, Cambridge Univ. Press (1993)
  • W P Thurston, The geometry and topology of $3$–manifolds, lecture notes, Princeton University (1978–1981) Available at \setbox0\makeatletter\@url http://library.msri.org/books/gt3m {\unhbox0